Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A bedbound patient who has not opened their bowels for a week now has liquid stool leaking constantly. What should the nurse suspect?

  1. ANormal bowel function returning
  2. BAn infection that needs antidiarrhoeal drugs at once
  3. CFaecal impaction with overflow
  4. DA side effect of drinking too much water
2.Nursing fundamentalsHard

A confused patient repeatedly tries to climb over raised bed rails. What is the safest approach?

  1. AGive a sedative without a medical review
  2. BTie the patient's wrists to the bed
  3. CReassess and consider alternatives such as a low bed and closer observation
  4. DRaise the rails higher and leave the patient alone in a quiet room so they can settle
3.Clinical nursingMedium

A patient with dysphagia after a stroke has been cleared for a modified diet. How should they be positioned for meals?

  1. ALying flat on their back with the head turned to one side
  2. BSemi-reclined at about 20 degrees, with the head supported on pillows
  3. CLying on their side with the knees bent
  4. DSitting fully upright, and staying upright for a time after eating
4.Clinical nursingHard

A few hours after cardiac surgery, a patient has low blood pressure, a raised jugular venous pressure and quiet, muffled heart sounds. What should be suspected?

  1. APneumonia
  2. BCardiac tamponade
  3. CHypovolaemia from dehydration
  4. DHyperkalaemia
5.Arterial blood gas interpretationMedium
pH7.357.457.36PaCO₂mmHg354553HCO₃⁻mmol/L222629uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.36, PaCO₂ 53 mmHg (7.1 kPa) and HCO₃⁻ 29 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.36PaCO₂ 53 mmHg (7.1 kPa)HCO₃⁻ 29 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.17PaCO₂mmHg354540HCO₃⁻mmol/L222614appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.17, PaCO₂ 40 mmHg (5.3 kPa), HCO₃⁻ 14 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.17PaCO₂ 40 mmHg (5.3 kPa)HCO₃⁻ 14 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, is oriented to person, place and time and shows as the best motor response: obeys commands. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 80/min, a cry, cough or sneeze when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water55 mL/hevery 8 h56 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 56 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 55 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

56 kg30 mL/kg/day84%55 mL/h · 24 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%2000 mLamino acids 4%2000 mLlipid 20%250 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 25% dextrose and 4% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2000 mLdextrose 25%amino acids 4%lipid 250 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus tachycardiapulseless electrical activity (PEA)asystoleventricular fibrillation

A monitored patient is found unresponsive and not breathing normally, and no carotid pulse can be felt. The monitor shows this organised rhythm. What is this situation called? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus tachycardia
  2. 2pulseless electrical activity (PEA)
  3. 3asystole
  4. 4ventricular fibrillation
13.Prioritization & delegationMedium

An older patient with dementia is restless at night and keeps trying to get out of bed. Which measure should the nurse try first?

  1. AApply wrist restraints for the rest of the night
  2. BGive a sedative from the as-needed list without first assessing the patient
  3. CCheck for pain, thirst or a full bladder, and offer toileting
  4. DRaise all four bed rails so the patient cannot climb out
14.Prioritization & delegationHard

In a disaster with very limited resources, a victim with severe burns over almost the whole body is tagged black. Which principle explains this decision?

  1. ADoing the greatest good for the greatest number
  2. BTreating the youngest victims first
  3. CTreating the most severely injured person first
  4. DTreating victims in the order in which they arrive
15.Infection control & patient safetyMedium

Which kitchen practice helps prevent scald burns in young children?

  1. AHold the child while drinking a hot drink
  2. BLet the child stand on a chair beside the stove
  3. CLeave hot drinks at the edge of the table
  4. DTurn pot handles toward the back of the stove
16.Infection control & patient safetyHard

A patient punches a nurse during care. The nurse is not seriously hurt. What should the nurse do?

  1. APunch the patient back in self-defense
  2. BSay nothing, because violence is part of the job
  3. CRefuse to care for any patient for the rest of the week until the patient is moved
  4. DGet medical assessment and report the assault according to policy
17.Lab values & electrolytesMedium

In chronic kidney disease, a high serum phosphate is usually accompanied by which change in calcium?

  1. ANo change in calcium
  2. BA high serum potassium only, with no calcium change
  3. CA high serum calcium
  4. DA low serum calcium
18.Lab values & electrolytesHard

A patient on IV gentamicin has a trough level above the target, and the creatinine has risen since yesterday. The next dose is due. What is the best action?

  1. AGive the dose with extra oral fluids to protect the kidneys
  2. BHold the dose and report the results to the prescriber
  3. CGive the dose now and recheck the levels next week
  4. DGive half of the dose and document the reason for it

3Solutions

1.Nursing fundamentals

Answer: C · Faecal impaction with overflow

Why this is the answer

Overflow happens when liquid stool seeps around impacted hard faeces. Giving antidiarrhoeal drugs would make it worse; the nurse reports it for assessment and treatment.

Answer

C · Faecal impaction with overflow
2.Nursing fundamentals

Answer: C · Reassess and consider alternatives such as a low bed and closer observation

Why this is the answer

For a patient climbing over them, bed rails can increase injury risk. Using the least restrictive option, such as a low bed, a floor mat and closer observation, while treating the cause of confusion, is safer.

Answer

C · Reassess and consider alternatives such as a low bed and closer observation
3.Clinical nursing

Answer: D · Sitting fully upright, and staying upright for a time after eating

Why this is the answer

Sitting upright during and after meals reduces the risk of aspiration. The patient should also be supervised and given the consistency recommended by the speech and language therapist.

Answer

D · Sitting fully upright, and staying upright for a time after eating
4.Clinical nursing

Answer: B · Cardiac tamponade

Why this is the answer

Hypotension, raised JVP and muffled heart sounds (Beck's triad) suggest cardiac tamponade. Blood in the pericardial space compresses the heart and needs urgent drainage.

Answer

B · Cardiac tamponade
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.36: within 7.35–7.45
PaCO₂ 53 mmHg: high (35–45)
HCO₃⁻ 29 mmol/L: high (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·14 + 8 = 29 → 27–31 mmHg

Compare

measured: 40 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: mild

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: is oriented to person, place and time → 5
M: obeys commands → 6

Add

GCS = 4 + 5 + 6 = 15

Severity

GCS 15 → mild

Answer

mild
8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 80/min → 1
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 2 + 1 + 1 = 6

Interpretation

6 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

9.Enteral & parenteral nutrition calculations

Answer: V = 190 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·56 = 1680 mL/day

Free water from the formula

55·24 = 1320 mL
1320·0.84 = 1109 mL

Water still needed

1680 − 1109 = 571.2 mL/day

Volume per flush

24/8 = 3 flushes
V = 571.2/3 = 190.4 ≈ 190 mL

Answer

V = 190 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 172

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·2000/100 = 500 g
amino acids: 4·2000/100 = 80 g

Kilocalories per component

dextrose: 500·3.4 = 1700 kcal
amino acids: 80·4 = 320 kcal
lipid: 250·2 = 500 kcal

Non-protein kcal and nitrogen

NPC = 1700 + 500 = 2200 kcal
N = 80/6.25 = 12.8 g

Ratio

NPC : N = 2200/12.8 = 171.9 ≈ 172 : 1

Answer

NPC : N = 172

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: pause = 2.28 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

57 small boxes from R to R across the pause

Convert

pause = 57 × 0.04 s = 2.28 s

Compare with P–P

2.28 ÷ 0.96 ≈ 2.4 P–P cycles, not a whole number

Answer

pause = 2.28 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: pulseless electrical activity (PEA)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 13 small boxes, 1500 ÷ 13 ≈ 115 per minute.
2. Rhythm: regular, every R–R is 0.52 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).
sinus tachycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

pulseless electrical activity (PEA)

Answer

pulseless electrical activity (PEA)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: C · Check for pain, thirst or a full bladder, and offer toileting

Why this is the answer

Patients with dementia may not be able to say what they need. Checking for pain, thirst or the need to void often relieves restlessness; restraints, full bed rails and sedation have risks and are not first choices.

Answer

C · Check for pain, thirst or a full bladder, and offer toileting
14.Prioritization & delegation

Answer: A · Doing the greatest good for the greatest number

Why this is the answer

In a mass-casualty event, resources are used where they save the most lives. A victim who is unlikely to survive even with full treatment is given comfort care, while staff treat salvageable victims. In everyday triage, the sickest patient is usually seen first.

Answer

A · Doing the greatest good for the greatest number
15.Infection control & patient safety

Answer: D · Turn pot handles toward the back of the stove

Why this is the answer

Scalds from hot liquids are common childhood burns. Turning pot handles inward, using back burners and keeping hot drinks out of reach reduce the risk.

Answer

D · Turn pot handles toward the back of the stove
16.Infection control & patient safety

Answer: D · Get medical assessment and report the assault according to policy

Why this is the answer

Workplace violence should always be reported. Reporting allows care for the injured staff member, review of risks and changes to the patient’s care plan to protect staff and other patients.

Answer

D · Get medical assessment and report the assault according to policy
17.Lab values & electrolytes

Answer: D · A low serum calcium

Why this is the answer

When failing kidneys retain phosphate, phosphate binds calcium and vitamin D activation falls, so serum calcium tends to drop. This drives secondary hyperparathyroidism and bone disease.Checked against: Hypocalcemia (StatPearls) · StatPearls (NCBI Bookshelf) (2026); Phosphate in Blood · MedlinePlus (NIH) (2023)

Answer

D · A low serum calcium
18.Lab values & electrolytes

Answer: B · Hold the dose and report the results to the prescriber

Why this is the answer

A high aminoglycoside trough with rising creatinine means the drug is accumulating, which increases the risk of kidney damage and hearing loss. The nurse holds the dose, reports to the prescriber and asks about hearing changes and tinnitus. Only the prescriber or pharmacist changes the regimen.Checked against: Gentamicin sulfate injection - Boxed Warning (US prescribing information) · Pfizer Medical Information (FDA label)

Answer

B · Hold the dose and report the results to the prescriber

ExamProblems · examproblems.com/courses/nursing-fundamentals